Colorado, 2011

Winter Storm and Winter Weather in Colorado, December 3, 2011

December 3, 2011 · NWS BOU · 3 events in 3 counties and zones

Another round of snow developed in and near the Front Range Foothills. The heaviest snowfall occurred in the foothills of Boulder and northern Jefferson Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another round of snow developed in and near the Front Range Foothills. The heaviest snowfall occurred in the foothills of Boulder and northern Jefferson Counties. Storm totals included: 13 inches, 7 miles southwest of Boulder; 10.5 inches, 4 miles east-northeast of Nederland; 10 inches at Genesee; 9.5 inches, 4 miles west-northwest of Boulder; 9 inches at Gross Reservoir and 4 miles east of Pinecliffe; 8.5 inches at Buckhorn Mountain. Around the Urban Corridor, storm totals ranged from 3 to 8 inches, heaviest in and around Boulder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 2, 8:20 PM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Dec 2, 8:20 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
820 PM MST FRI DEC 2 2011

.UPDATE...HAVE ISSUED WINTER WEATHER ADVISORIES FOR THE PALMER AND
I70 CORRIDOR EAST OF DENVER DUE TO THE SNOW AMOUNTS OF 2 TO 5
INCHES COMBINED WITH NORTH WINDS GUSTING TO 30 MPH ON TUESDAY.

HAVE ALSO ISSUED AN ADVISORY FOR THE FOOTHILLS...FOR MODERATE SNOWFALL
OVERNIGHT AND SATURDAY MORNING TOTALLING 3 TO 6 INCHES.

&&

.AVIATION...THERE IS NO CHANGE FOR EXPECTED TIMING AND CONDITIONS
AT AREA AIRPORTS. TOTAL SNOWFALL AT DIA IS EXPECTED TO BE AROUND 3
INCHES BY 18Z SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 230 PM MST FRI DEC 2 2011/

SHORT TERM...COLORADO IN THE LULL BETWEEN TWO SYSTEMS TODAY BUT
THIS WILL ALL CHANGE AGAIN TONIGHT AND SATURDAY WITH SNOW AND COLDER
TEMPERATURES MAKING A CAMEO APPEARANCE. THE UPPER LOW ACROSS
ARIZONA WILL START TO EJECT AND WEAKEN AS UPSTREAM KICKER ACROSS
MONTANA AND IDAHO MOVES SOUTHWARD INTO THE MEAN TROF POSITION
SATURDAY MORNING. THE ASSOCIATED COLD FRONT IS NOW OVER NORTHERN
WYOMING AND WILL MOVE SOUTH THIS EVENING INTO EASTERN COLORADO.
THERE IS A SECONDARY SURGE STILL NORTH OF THE WYOMING BORDER WHICH
HAS A GOOD 5-6MB PRESSURE RISE WITH IT. THIS WILL ENHANCE THE
UPSLOPE FLOW OVER NORTHERN COLORADO LATER TONIGHT. THERE IS A MODEST
AMOUNT OF QG FORCING THAT WILL MOVE ACROSS CENTRAL COLORADO LATER
TONIGHT AND SATURDAY MORNING WHEN WE EXPECT THE MORE WIDESPREAD SNOW
OVER THE EASTERN PLAINS ALONG WITH THE DEEPENING UPSLOPE FLOW. LOOKS
LIKE THE MAX SNOW INTENSITY WILL BE CENTERED RIGHT AROUND 12Z
SATURDAY OVER THE DENVER AREA. THE MODEL CONSENSUS SEEMS TO BE
AROUND A 1-4 INCH SNOWFALL OVER MUCH OF THE AREA WITH A FEW MORE
INCHES THAN THAT OVER THE FRONT RANGE FOOTHILLS.  AT THIS TIME WON'T
HAVE ANY WINTER HILITES IN PLACE AS AMOUNTS WOULD MAINLY BE LOW END
CRITERIA. IF THE STORM POTENTIAL LOOKS BETTER DURING NEXT FEW SHIFTS
THEN AN ADVISORY WOULDN'T BE OUT OF THE QUESTION.

THE SNOW WILL DECREASE AND DIMINISH SATURDAY AFTERNOON FROM NORTH TO
SOUTH AS THE MAIN FORCING SHIFTS INTO THE CENTRAL PLAINS BY LATE
SATURDAY AFTERNOON.

LONG TERM...SNOW AND WINDS WILL CONTINUE TO DECREASE SATURDAY NIGHT
AS THE DOWNWARD MOTION MOVES OVERHEAD ON THE BACKSIDE OF THE
SHORTWAVE AND 700 MB FLOW TURNS WEST TO HELP DRY THE AIRMASS OUT.
TEMPERATURES SATURDAY NIGHT WILL DROP INTO THE SINGLE DIGITS TO
LOWER TEENS...WITH THE MOUNTAINS LIKELY TO DIP BELOW ZERO.

NORTHWEST FLOW ALOFT WILL CONTINUE SUNDAY AS YET ANOTHER SHORTWAVE
MOVES OUT OF CANADA AND OVER COLORADO...PUSHING A COLD FRONT DOWN
OVER THE AREA DURING THE DAY. THE MOISTURE CONTENT OF THIS SYSTEM
WILL BE LESS THAN THE PREVIOUS TWO...HOWEVER TEMPERATURES WILL BE
COLDER BEHIND THE FRONT CAUSING GREATER SNOW RATIOS. EXPECT SNOW TO
BEGIN OVER THE NORTHERN MOUNTAINS THAT MORNING...INCREASING TO THE
SOUTH THAT AFTERNOON...THEN SPREAD ONTO THE PLAINS IN THE EARLY
EVENING. THOUGH THE STORM WILL STILL FOCUS MOST OF ITS ENERGY ON THE
FOOTHILLS AND WESTERN PLAINS...THE UPSLOPE COMPONENT IS NOT EXPECTED
TO BE AS STRONG WITH THIS SYSTEM. THEREFORE...EXPECTING THE
MOUNTAINS TO RECEIVE MORE SNOW FROM THIS ONE THAN THE PREVIOUS TWO
SYSTEMS. MAX TEMPERATURES WILL ONLY BE IN THE UPPER TEENS TO THE
UPPER 20S ACROSS THE CWA SUNDAY...BUT EVEN COLDER MONDAY AS THE COLD
POST FRONTAL AIRMASS SETTLES IN OVER THE STATE. COLD TEMPERATURES
SUNDAY NIGHT WILL WARM LITTLE MONDAY WITH READINGS ABOUT 5 TO 10
DEGREES COLDER THAN SUNDAY.

THE UPPER TROUGH WILL FINALLY MOVE SOUTHEAST OF THE AREA STARTING
TUESDAY WITH AN UPPER RIDGE BUILDING OVERHEAD. THIS WILL BRING A
WARMING AND DRYING TREND TO THE AREA AS THE COLD NORTHERLY FLOW
ALOFT TRANSITIONS TO A MORE OF WEST/NORTHWESTERLY FLOW. MODELS ARE
THEN BEGINNING TO SHOW A LARGE UPPER TROUGH DIPPING SOUTH OUT OF
CENTRAL CANADA WHICH WILL BRING A SLIGHT COOL DOWN WITH A SLIGHT
CHANCE OF SNOW AGAIN.

AVIATION...LIGHT SNOW IS EXPECTED TO DEVELOP OVER THE DENVER
TERMINALS AROUND MIDNIGHT OR SHORTLY AFTER...WITH THE BRUNT AND MORE
WIDESPREAD SNOWFALL BETWEEN 10Z-16Z WITH LOWEST VISIBILITIES AND
HIGHEST SNOW RATES EXPECTED. WITH THE SNOW...IFR AND ILS APPROACHES
EXPECTED. STORM TOTAL SNOWFALL OF 2 TO 4 INCHES EXPECTED...WITH SOME
DRIFTING SNOW AT KDEN/KAPA SATURDAY MORNING WITH NORTH WINDS 10-20
KNOTS. SNOWFALL RATES IN THE HEAVIER AROUND A HALF INCH PER HOUR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 2 AM TO 2 PM MST SATURDAY FOR
COZ041-045-046-049.

WINTER WEATHER ADVISORY FROM 2 AM TO 11 AM MST SATURDAY FOR
COZ035-036.

&&

SHORT TERM...RTG
LONG TERM....99
AVIATION...RTG
Hazardous weather outlook, Dec 2, 11:01 AM MST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MST FRI DEC 02 2011

COZ030>051-031300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MST FRI DEC 02 2011

...MORE SNOW ON THE WAY FOR COLORADO LATER TONIGHT AND SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTHERN COLORADO WILL HAVE A BREAK BETWEEN WEATHER SYSTEMS TODAY
WITH MOSTLY SUNNY SKIES OVER EASTERN COLORADO. THE FOG WILL
CONTINUE TO DISSIPATE ACROSS WELD COUNTY BY EARLY AFTERNOON. CLOUDS
WILL INCREASE OVER THE MOUNTAINS THIS AFTERNOON WITH A CHANCE OF
SNOW DEVELOPING AHEAD OF THE NEXT WEATHER SYSTEM. THERE WILL ALSO BE
SOME GUSTY SOUTHERLY WINDS OVER THE FAR EASTERN PLAINS WITH GUSTS UP
TO 35 MPH.

THE NEXT WEATHER SYSTEM WILL SPREAD SNOW ACROSS THE MOUNTAINS THIS
EVENING...WITH LIGHT SNOW MOVING ONTO THE PLAINS LATER TONIGHT.  IN
THE HIGHER MOUNTAINS AND FRONT RANGE FOOTHILLS...2 TO 5 INCHES OF
SNOW MAY FALL BY MORNING...WITH UP TO 2 INCHES POSSIBLE ELSEWHERE.
NORTH WINDS GUSTING TO AROUND 30 MPH MAY CAUSE SOME DRIFTING SNOW ON
THE PLAINS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE THROUGH THE MORNING AND INTO THE EARLY AFTERNOON
SATURDAY...ESPECIALLY IN AND NEAR THE SOUTHERN FRONT RANGE FOOTHILLS
AND PALMER DIVIDE.  ADDITIONAL ACCUMULATIONS IN THOSE AREAS WILL
RANGE FROM 2 TO 4 INCHES.  GUSTY NORTHERLY WINDS WILL PRODUCE AREAS
OF BLOWING SNOW AS WELL ESPECIALLY ALONG THE PALMER DIVIDE AND EAST
TO THE KANSAS BORDER. CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE
FROM NORTH TO SOUTH LATE SATURDAY AFTERNOON.

AFTER A BRIEF BREAK LATE SATURDAY NIGHT INTO SUNDAY...A WEAK SYSTEM
WILL BRING ANOTHER ROUND OF SNOW TO THE REGION SUNDAY NIGHT AND
MONDAY MORNING WITH SLIGHTLY LESSER SNOWFALL AMOUNTS AND WINDS.
THOUGH THE HIGHER MOUNTAINS SHOULD RECEIVE MORE SNOW FROM THIS
SYSTEM THAN FROM THE LAST TWO SYSTEMS...THE STORM WILL STILL FOCUS
ON THE FOOTHILLS AND PALMER DIVIDE AREA.  TEMPERATURES ARE EXPECTED
TO REMAIN COLD THROUGH MONDAY...THEN WARMER AND DRY CONDITIONS
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WILL BE APPRECIATED LATER TONIGHT WITH THE NEXT
INCOMING SYSTEM.

ENTREKIN/KRIEDERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 3, 2:00 AM MST to 2:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 3, 2:00 AM MST to 2:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 3, 2:00 AM MST to 2:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357307, 357308, 357309.